Aa
A
A
A
Close
Urology Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
1295419 tn?1276826472

Asymptomatic UTI's/Retention

Before giving birth 2 years ago, I had a few UTI's in my life. I had normal symptoms and was treated effectively with meds. After having him, I became depressed and started Zoloft. Within a few days, I couldn't feel my bladder and had a hard time voiding. I also found out I had a UTI, but I had no symptoms at all. I was cath'd 3 days in a row. At one point, I had a PVR of 220 cc's. I stopped the Zoloft and my urinary issues seemed to subside, so they were blamed on the med. I then went on Prozac and did well. However, during the year that I was on it, I kept getting asymptomatic UTI's. I would find out when I went to the doctor for something else. I had no symptoms. I went to a Urologist and it was found that I had a PVR of about 115 cc's. All other tests (blood work, ultrasound, pelvic exam) came back normal. We thought it could have been the Prozac causing retention which caused UTI's, so I went off of it and a month later my PVR was 18. Subsequent PVR's weeks apart were 46, 14, and 56 (although that time was 30 minutes after voiding). I also have been negative for UTI's since going off Prozac. My depression is back so I am trying out Wellbutrin. A week after starting it, I had a PVR of 64.
My questions are: 1) Would you agree that my original issue was caused by the SSRI's since I had no prior problems that I was aware of and they seemed to improve after stopping SSRI's? I know that I did not have any UTI's during my pregnancy as I had routine urinalysis twice/week. I had a c section but had no damage to my bladder that I was aware of and voided okay for 2 weeks postpartum until I started the Zoloft.
2) Is there any med that can be taken to combat the retention if I have the same issue with the Wellbutrin?
3) At what point should I worry about damage from retention? If I am under 100, is it relatively safe to say that I will not have damage to my kidneys caused by reflux?
4) Could the SSRI's affected the feeling in my bladder so that I didn't feel the UTI's?
4 Responses
1760321 tn?1313522106
MEDICAL PROFESSIONAL
Dear beth0277,

SSRIs (Selective Serotonin Receptor uptake Inhibitors) seem to be affecting the emptying of your bladder due to the anti-cholinergic action of SSRIs.

Your Caesarian section has not contributed to your poor emptying.

We usually don't treat asymptomatic UTIs (Urinary Tract Infections). Hence if you don't have any symptoms you don't need to be treated for UTI. SSRIs shall not mask the symptoms of UTI and hence stay assured that severe UTI shall show itself.

We shall be keen to start you on some alpha blocker along with SSRI. Alpha blockers promote bladder emptying and hence decrease the residual urine.

I shall not be unduly worried about retention part at this point of time. It is not much and anything less than 100 is fine. Even if it is higher by few ml it does not contribute to damage to kidneys. Stay reassured on this aspect.

Your symptoms are not suggestive of endometriosis and you really don't need to be investigated on those lines. However, if it is still bothering yourself you can get MRI (Magnetic Resonant Imaging) pelvis rather than directly going for diagnostic laparoscopy.

Hope that this information helps and hope that you will get better soon.

Thank you for using MedHelp's "Ask an Expert" Service, where we feature some of world's renowned medical experts in their fields. Millions have benefitted from our service to get personalized advice for them and for their loved ones.

Best Regards,
Dr. Rajiv Goel
1295419 tn?1276826472
* I forgot to mention that I also had an x-ray done to make sure I did not have any kidney stones, which was also normal.
1295419 tn?1276826472
My apologies but I left out one other thing- there is a chance that I may have endometriosis on my bladder, but I am holding off on laproscopy for now. It is believed that I have it on my bowel. My last PVR was done on my menstrual period (where there were 64 cc's) so I don't know if endometriosis on the bladder could have had an effect since I was on my period.
Avatar universal
A related discussion, prozac causes cystitus was started.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Dr. Jose Gonzalez-Garcia provides insight to the most commonly asked question about the transfer of HIV between partners.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.